Wisconsin, 2021Drought in Wisconsin, September 28 to 30, 2021
September 28 to 30, 2021 · NWS ARX · 1 event in 1 county or zone
After a period of below normal rainfall for much of August and September, severe drought conditions returned in late September to the southern sections of Grant County. These drought conditions continued into October.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a period of below normal rainfall for much of August and September, severe drought conditions returned in late September to the southern sections of Grant County. These drought conditions continued into October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 28, 4:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 28, 4:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
532 AM CDT Tue Sep 28 2021
.SHORT TERM...(Today and tonight)
Issued at 304 AM CDT Tue Sep 28 2021
An amplifying upper ridge over the nation's midsection will slowly
slide eastward today with the accompanying surface high centered
over the Upper Great Lakes. Light southeasterly return flow will
develop this morning along with weak warm air advection. The core
of cooler 850mb temperatures associated with the surface high will
slowly retreat eastward so should be another warm day across the
area, at least fairly similar to yesterday as 850mb temps climb to
around 19C. Temperatures have been slightly overachieving lately
in this pattern with sunny skies, so leaned toward warm end of
guidance with highs in the 70s to lower 80s.
The upper ridge axis crosses the Upper Mississippi Valley tonight.
Similar to early this morning, looks like winds just above the
surface will remain breezy overnight, limiting overall potential for
valley fog despite clear skies and light surface winds. Low
temperatures will be a tad warmer, generally ranging from mid 40s to
mid 50s.
.LONG TERM...(Wednesday through Monday)
Issued at 304 AM CDT Tue Sep 28 2021
Wednesday still looks to be the overall warmest day as 500mb heights
jump above 5840m before the anomalous upper ridge begins to slowly
depart. A deep longwave trough spanning the western CONUS will begin
to fall apart as it crosses the Rockies heading into Thursday. This
will lead to a slow breakdown of the ridge, especially as a
pronounced shortwave lifts into our area toward Thursday afternoon.
Limited moisture initially looks to keep the forecast area solidly
dry now until this feature arrives, with PWATs slowly climbing above
1 inch west of the Mississippi River. Looks like a little
instability comes into play, so a decent setup for showers and
perhaps a few non-severe storms through Thursday night, mainly near
and west of the river.
Upper flow pattern quickly turns messy and convoluted heading
into the weekend as the upstream longwave trough falls apart,
introducing a split flow regime with an unorganized conglomeration
of shortwaves and cutoff lows. Definitely looking like a more
unsettled pattern for the Upper Mississippi Valley, but a low-
predictability pattern to say the least given little agreement
among various models that far out. Blended approach is the way to
go, and NBM yields several days of 20 to occasionally 40 percent
rain chances for Friday through Monday. Temperatures look to
slowly cool through the extended period with highs in the 70s
through Saturday, dropping into the 60s early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 532 AM CDT Tue Sep 28 2021
VFR conditions expected through the TAF period under high
pressure with SE winds up to 10 kts. Confidence in fog impacting
KLSE early this morning or early Wednesday is low with soundings
showing 20-25 kt winds just above the surface during these times.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Kurz
LONG TERM...Kurz
AVIATION...JM
Hazardous weather outlook, Sep 28, 2:09 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
309 AM CDT Tue Sep 28 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
309 AM CDT Tue Sep 28 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A small chance of thunderstorms returns Thursday afternoon and
evening mainly west of the Mississippi River, but severe weather
is not expected.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Kurz
Drought, Grant
- When
- September 28, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Severe drought conditions returned to the far southern sections of Grant County in late September after a period of below normal rainfall that covered much of August and September. These drought conditions continued into October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 28, 20211 death · 1 event
- Flash Flooding and Hail in Texas, September 28 to 30, 2021$250,000 · 51 kt wind · 8 events
- Hail and Damaging Wind in Texas, September 28, 2021$50,000 · 1 in hail · 2 events
- Flash Flooding in Louisiana, September 28, 2021$25,000 · 3 events
- Hail and Damaging Winds in Texas, September 28 to 29, 2021$17,000 · 2.25 in hail · 3 events
- Hail in Virginia, September 28, 20211.75 in hail · 10 events
- Debris Flows and Flooding in Puerto Rico, September 28 to 29, 20216 events
- Drought in Iowa, September 28 to 30, 20215 events
- Flash Flood and Hail in Oklahoma, September 28, 2021$7,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20213 events
- Hail and Damaging Wind in West Virginia, September 28, 202150 kt wind · 2 events
- Hail and Damaging Wind in Rhode Island, September 28, 202154 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984818.